I get that many have much worse problems with their clinical trial than I have, much worse. I have a growing respect for their perseverance and fortitude.
I am getting wimpy from just the hiccups. Hiccups that are almost certainly caused by the massive dose of 16 mg of dexamethasone IV followed on day one of each cycle, followed by three more days of dexamethasone 12 mg orally. Its purpose is to prevent a reaction to the slowly ramping up doses of epcoritamab. Four days ago, I received 3 mg. or 1/16th of the target dose of 48 mg for my chronic lymphocytic leukemia (CLL). There is a painful irony in the fact that the medicine given to me prevents an adverse reaction caused by one.
So that I don’t sound like a total wuss, these were no ordinary occasional twinges of the diaphragm. I started getting muscular upper abdominal pain and spasms from all the contractions. The longest my hiccups were gone was 30 minutes, once in 2 days. They nearly always reoccurred every 5-15 minutes, all day and all night, worst at night. Hiccups that wouldn’t stop despite long breath holding or prolonging the Valsalva maneuver, tongue pulling, sour apple Hiccupops or sucking on a lemon or a spoonful of sugar, or focus breathing and hand movements. It got so bad that I almost needed a Mayo stand by my bed to hold all my apparatus for nighttime hiccup abatement protocol. The hiccups usually would eventually calm down after a few different weird ways of drinking copious quantities of water. The most reliable method was slowly drinking water from a straw for about 2 minutes while my ears were tightly plugged. Don’t laugh. It worked most of the time when all else failed. I need to deeply thank Albie, my executive assistant and a facilitator of CLL Society’s Central Watch and Wait Support Group, for her sanity-plugging tip.
As a result of my twitchy diaphragm, I didn’t sleep much for two days. Sleeping and hiccupping don’t play well together. Plus, all the drinking kept me busy in the bathroom all night. Getting up to urinate would restart the cycle of hiccupping, followed by drinking to abate the hiccups, falling asleep for a few minutes, waking up, peeing, and hiccupping again. The hiccups, the need to pee, or both would nudge me out of bed countless times. Add to that the fact that steroids keep me and almost everyone awake, especially when given in very high doses and starting late in the day instead of the morning, as was the case with my last dose.
I was pretty blurred-eyed and not thinking too straight. Typos and left-out words in emails showed my mind was not fully engaged. Yeah, I know I did all that before, but it was way worse the last few days, but nowhere near the neurological problems I had after my CAR-T. See my post: Why You Should Never Do Any Work or Write Any Posts while in a Cytokine Storm. I can laugh now. This time, it is more profound sleepiness than confusion. For the first time in my life, I took a prescribed psychoactive drug, trazodone, to help me sleep. It did help a little.
This morning, I finally slept well from 6-9 AM, then took two long naps during the day. Hiccups seem gone since this morning. I am feeling like a conscious human again this evening.
My treatment team agreed that I am intolerant of dexamethasone, and the trial protocol allowed a switch to an equivalent dose of prednisone. Yahoo! Any high-dose steroid can induce hiccups, but dexamethasone is the uncontested champion. I am very grateful for that change, and hopefully, prednisone will still prevent any significant cytokine release syndrome (CRS) while not triggering my phrenic nerve to misbehave.
In fact, I am very grateful for the overall excellent care I am getting in the trial. I even have a RX for baclofen if the hiccups reemerge. I plan to take one tonight to increase my odds of a good night’s sleep.
I had a low-grade fever (100.3°F), a rapid heart rate (104), frequent bowel movements, and a mild headache my first night sleeping at home about 36 hours after dose 3. Hopefully, it is signaling some immune activity of the epcoritamab. I am sure the dexamethasone softened my response, so it’s not all bad. All those inflammatory symptoms were gone within 6 hours or so. It’s very mild stuff. Hiccups were way worse.
It is still too soon with too low a dose to expect improvements in my labs or the few palpable nodes. Moreover, an immune reaction does not always correlate with antitumor activity, but it is encouraging if, indeed, only 1/16th of the target dose is triggering my immune system.
On a different note, I am very proud of the fact that I averaged almost 7,000 steps a day in August despite nine days in hospital, 12 days of steroids, nine days of recuperating from the steroids between hospitalizations, and a few more days of lengthy outpatient visits for lab, imaging, and procedures. And I continued to work when I could. With lots of help, I even submitted my slide presentation to iwCLL2023 for my talks on CLL care in high versus middle and low-income countries. I dragged myself to our local botanical garden to walk even when I felt like crap, it was raining, and I was hiccupping on the trails.
I will return to the hospital on Labor Day, September 4th, for my first full dose of Epcor. If there are going to be fireworks, it will be next week. More than 60% of the CRS happened in past studies with the first full dose, but the hope is the extra week of ramp-up in this trial with the additional dose of 3 mg that I just received will soften any reaction. When I had the CAR-T therapy, I asked folks to wish me ill (Day 3: The Irony of Waiting and Hoping to Get Sick) because no CRS would likely mean no remission. I sure got my wish: severe CRS and, more importantly, a fantastic remission. So far, with a bispecific antibody rather than a cellular therapy, the experience has been that the immune reactions have been much milder, and the therapy still works well. So maybe wish me some mild malaise or perhaps only a faint ennui next week. That should be enough to do the trick.
As always, I welcome your comments and questions.
Stay strong; we are all in this together.